[Skip to Content]
[Skip to Content Landing]
Article
August 1980

Chloramphenicol Optic Neuropathy

Author Affiliations

From the Department of Ophthalmology, Ichilov Hospital, Tel Aviv University Medical School, Tel Aviv, Israel.

Arch Ophthalmol. 1980;98(8):1417-1421. doi:10.1001/archopht.1980.01020040269011
Abstract

• Three patients with cystic fibrosis of the pancreas initially were seen because of optic neuropathy caused by a toxic reaction to chloramphenicol. The ocular symptoms were characterized by loss of visual acuity, central scotomas, red-green dyschromatopsia, and fundus changes. An increase in the latency of the occipital evoked potentials paralleled the visual impairment. A transient photopic decline in the red-light-elicited electroretinogram and the occurrence of Uhthoff's sign in the acute stage of the disease were observed. All visual impairment recovered partially or totally after the withdrawal of therapy with the drug.

×